Hail, Mellette
- When
- June 30, 4:55 PM MST
- Where
- Mellette County, 5 mi NW of Cedar Butte
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.633, -101.083
A supercell thunderstorm developed rapidly in extreme northeastern Jackson County, then moved southward. This storm produced golfball to baseball sized hail for over 3 hours as it moved along the Jackson/Mellette County line and then through Bennett and Todd Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed rapidly in extreme northeastern Jackson County, then moved southward. This storm produced golfball to baseball sized hail for over 3 hours as it moved along the Jackson/Mellette County line and then through Bennett and Todd Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT MON JUN 30 2003 20Z SFC ANALYSIS SHOWS SFC HIGH OVER IA WITH TROUGH EXTENDING FROM LOW OVER NC MT SWRD INTO CENTRAL WY. DUE TO TIGHT SFC PRESSURE GRADIENT...BREEZY CONDITIONS WILL CONTINUE ACROSS CENTRAL SD OVERNIGHT. WV IMAGERY SHOWS WEAK SHORTWAVE ENTERING NE WY ATTM. BEST CAPE IS PROGGED TO RANGE FROM 2000 TO 2500 J/KG OVER THE BLKHLS AND THE PLAINS EAST OF THE BLKHLS EARLY THIS EVENING WILL WEAKENING CAP. THEREFORE WILL LEAVE MENTION OF ISOLATED EVENING THUNDERSTORMS OVER AND NEAR THE BLKHLS THIS EVE. UPPER RIDGE REMAINS OVER THE AREA THROUGH TUESDAY NIGHT THEN BREAKS DOWN ON WEDNESDAY LEADING TO A MORE ZONAL FLOW PATTERN. NE TO SW ORIENTED SFC TROUGH SETS UP ACROSS WRN SD ON TUESDAY...SHIFTING TO THE SOUTH AND EAST BY WEDNESDAY. WILL INTRODUCE A CHANCE OF TSRA OVER THE BLACK HILLS AND AREAS NORTH AND EAST ON TUESDAY AFTN AS INSTABILITY INCREASES ALONG THE SFC TROUGH. BEST CHANCE OF TSRA WILL BE ACROSS NW SD DURING TUES EVENING AS SHORTWAVE ENERGY CROSSES SRN ND. A SERIES OF SHORTWAVES WILL CROSS THE AREA WITH THE ZONAL FLOW ALOFT...KEEPING A CHANCE OF SHOWERS AND TSRA IN THE FORECAST FOR PORTIONS OF OUR CWA DURING THE HOLIDAY WEEKEND. .UNR...NONE. GR
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 645 AM MDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE THIS MORNING AND AFTERNOON. AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP OVER THE BLACK HILLS...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA WEDNESDAY NIGHT AS A COLD FRONT CLIPS THE REGION. A MORE WIDESPREAD CHANCE FOR THUNDERSTORMS IS EXPECTED ON INDEPENDENCE DAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364833, 5364832, 5364834, 5364835, 5364836, 5364837, 5364838, 5364839.